The Truth behind Lidocaine Allergy

Lidocaine is a topical anesthetic commonly used to relieve pain in a certain area of the skin. In some cases, however, the body may reject its use that may lead to an allergic reaction. Knowing the various signs and symptoms of Lidocaine allergy should be known to you, especially if you are about to undergo any form of surgery or any medical procedure in which the use of anesthetic is needed.

Having a firm grip with Lidocaine allergy can be prevented as prevention still is the best cure available especially in dealing with allergic reactions. There are so many people affected by being allergic to Lidocaine these days that is has been an alarming cause of medical rhapsody that doctors have been scouting solutions with.

How Lidocaine Works?

Lidocaine is topically used in relieving itching, burning, and pain caused by inflammation of the skin. It also can be injected as an anesthetic agent by dentists or as local anesthetic for a minor surgery.

This anesthetic agent was first discovered by the Swedish chemist Nils Löfgren in 1943 and first marketed in the year 1949, and is also known as the first amino amide-type local anesthetic. Lidocaine was first synthesized under the brand name Xylocaine. Nils’ colleague, Bengt Lundqvist was first to perform the first injection of the said anesthetic.

The efficacy of Lidocaine as a local anesthetic is manifested by a rapid onset of action and therefore is suitable for use in cases such as infiltration, block, and surface anesthesia. That is why Lidocaine allergy symptoms are immediately seen when triggered as this anesthetic’s action works fast and efficient as well.

Adverse Reactions Manifested

Lidocaine allergy signs and symptoms are as follows: breakout of hives on the general area of your skin, itchiness, swelling of your lips and tongue, runny nose, red eyes, coughing, wheezing, and shortness of breath in worst cases. An allergic reaction, based on its severity differs from one person to another. Some may experience it immediately after using the said drug while for others, may take hours before symptoms arise.

Aside from having an allergic reaction to Lidocaine happening to you when your body cannot tolerate the said drug taken, there are also other side effects that you have to be made aware of. Even though Lidocaine is a good anesthetic agent, it should not be taken lightly especially if you have doubts of having an allergic reaction to such.

Serious symptoms are usually those that affect the respiratory system such as having blocked sinuses, and in worst cases, going to a full blown anaphylactic shock. Having an allergic reaction to this type of medication is quite common and should be given utmost importance especially if you already know you have such condition. It is mostly due to your body’s intolerance to the said medication once ingested and the reaction may be translated to symptoms similar to that of an allergic reaction. That is why it is crucial for you to inform your doctor of any known allergy especially before going about any surgery or medical procedure.

Preventing bouts of Allergic Reactions

Even though you may have a clear and concise knowledge and awareness of having Lidocaine allergy recall at the palm of your hands, if you suddenly have a reaction to the medication and you are rendered unconscious, your list will no longer matter. Hence, it is strongly advised and recommended that you wear a medical ID at all times indicating substances such as food and drugs you are allergic to. This way, you are assured of having someone cater to you when a reaction happens.

Necessary precautions you can do when you are in the brink of having Lidocaine severe allergy is to have a medical ID worn always as for medical and health care professionals not to give you the said drug you are allergic to, in this case, Lidocaine.

Previous post:

Next post: